Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 30, 2024, 6:17 PM CDT for 4 counties in Iowa. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2024, 6:17 PM CDT (23:17 UTC)
- Expired
- Apr 30, 2024, 7:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Adams County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 6:18 PM CDT | HAIL 1 | 5 Sw Orient, IA | Up to quarter sized hail near east county line. |
| Apr 30, 6:35 PM CDT | HAIL 0.75 | Corning, IA | Lasted about 20 minutes. Very minor tree damage. |
| Apr 30, 6:38 PM CDT | HAIL 1 | 4 Nw Cromwell, IA | Up to quarter sized hail. |
| Apr 30, 6:43 PM CDT | HAIL 1.75 | 3 Nnw Creston, IA | Near Green Valley Lake. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 1:33 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
262
WUUS53 KDMX 302317
SVRDMX
IAC003-159-173-175-010000-
/O.NEW.KDMX.SV.W.0039.240430T2317Z-240501T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
617 PM CDT Tue Apr 30 2024
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Union County in south central Iowa...
Adams County in southwestern Iowa...
Northwestern Ringgold County in south central Iowa...
Taylor County in southwestern Iowa...
* Until 700 PM CDT.
* At 617 PM CDT, a severe thunderstorm was located near New Market,
or 5 miles northwest of Bedford, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Creston, Mount Ayr, Corning, Bedford, Lenox, Green Valley Lake,
Lake Icaria, New Market, Clearfield, Diagonal, Prescott, Gravity,
Nodaway, Cromwell, Sharpsburg, Kent, Conway, Benton, Carbon, and
Maloy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Iowa.
&&
LAT...LON 4062 9491 4064 9492 4073 9491 4073 9493
4104 9493 4116 9449 4116 9440 4069 9420
TIME...MOT...LOC 2317Z 249DEG 36KT 4071 9483
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dodson2 follow-up statements
590
WWUS53 KDMX 302338
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
638 PM CDT Tue Apr 30 2024
IAC159-173-302347-
/O.CAN.KDMX.SV.W.0039.000000T0000Z-240501T0000Z/
Ringgold IA-Taylor IA-
638 PM CDT Tue Apr 30 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RINGGOLD AND
TAYLOR COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Iowa.
LAT...LON 4090 9475 4108 9479 4116 9449 4116 9440
4090 9429
TIME...MOT...LOC 2337Z 249DEG 36KT 4078 9458
$$
IAC003-175-010000-
/O.CON.KDMX.SV.W.0039.000000T0000Z-240501T0000Z/
Union IA-Adams IA-
638 PM CDT Tue Apr 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WESTERN UNION AND EASTERN ADAMS COUNTIES...
At 637 PM CDT, a severe thunderstorm was located near Conway, or 10
miles northeast of Bedford, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Creston, Corning, Lenox, Lake Icaria, Green Valley Lake, Prescott,
Cromwell, Kent, Green Valley Lake State Park, Creston Municipal
Airport, Lake Icaria State Park, and Corning Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4090 9475 4108 9479 4116 9449 4116 9440
4090 9429
TIME...MOT...LOC 2337Z 249DEG 36KT 4078 9458
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dodson640
WWUS53 KDMX 302354
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
654 PM CDT Tue Apr 30 2024
IAC003-175-010003-
/O.EXP.KDMX.SV.W.0039.000000T0000Z-240501T0000Z/
Union IA-Adams IA-
654 PM CDT Tue Apr 30 2024
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN UNION AND EASTERN
ADAMS COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has exited the warned area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Iowa.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Union county.
LAT...LON 4090 9475 4108 9479 4116 9449 4116 9440
4090 9429
TIME...MOT...LOC 2353Z 249DEG 36KT 4083 9440
$$
DodsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:57 PM CDT, 3 hours 20 minutes earlier. Its key messages:
- Enhanced Risk This Afternoon/Evening for Very Large Hail and Damaging Thunderstorm Winds
- Heavy rain and marginal severe weather Wednesday night into Thursday. Localized hydrology impacts possible.
- Active weather resumes this weekend and at the beginning of next week.
Area forecast discussion, Apr 30, 2:57 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 257 PM CDT Tue Apr 30 2024 .KEY MESSAGES... - Enhanced Risk This Afternoon/Evening for Very Large Hail and Damaging Thunderstorm Winds - Heavy rain and marginal severe weather Wednesday night into Thursday. Localized hydrology impacts possible. - Active weather resumes this weekend and at the beginning of next week. && .DISCUSSION... Issued at 255 PM CDT Tue Apr 30 2024 Upper air analysis paints a broad area of troughing over southwest Canada with embedded shortwave energy propagating around the feature. One of note in the northern Plains will generate severe weather for Iowa today as it ejects across the region this afternoon. A secondary surface low placed over Nebraska will begin to phase into the main system, but will work together to intensify low level moisture advection. This process was already noticeable this morning as an advection wing of showers and storms progressed into the state, outrunning the instability axis. High dew point values will pool along an approaching cold front in the west, driving CAPE values into the 1000s range in southwest Iowa. Wind fields are favorable for storm organization with 50kt+ winds out of the West at H500 paired with diffluent flow aloft and enhanced southerly low level flow mentioned earlier. The wind field is near textbook for dominating right-moving supercells. Plenty of directional and speed shear aloft with an impressive looking low level wind field. The highest confidence threats would be hail and wind with storms, especially in the early stages of their lives when they are discreet. Large rotating updrafts with sufficient instability and ventilation are primed for large hail production. The 18z OAX sounding further supports hail production with 700-500mb lapse rates valued at 8.3 C/km. Inverted-v soundings below will allow for the acceleration of cold pools and, consequently, severe winds. Can expect possible hail in excess of 2 inches with larger storms and winds approaching 70mph in the favorable downdraft regime. Some uncertainty lingers on how these two threats will evolve as the sun sets and the LLJ influence increases. CAMs illustrate a gradual evolution of a linear mode of sorts with embedded UH streaks in the line. Thu UH streaks are large from the anticipated large updraft regions of storms with some updrafts noticeably deviating off Bunkers motion and into the better instability, further increasing the streamwise vorticity ingest. Whatever cell/cluster can get going along the instability axis will likely be the dominating storm and inhibit upscale growth of cells further to the north of it. CAMs have been consistent in placing this storm somewhere in central Iowa, but cannot say in certainty who would be directly impacted. Now, to cover the tornado threat. As it sits, there is a 5% risk of a tornado within 25 miles of of a point. If you observe soundings from the RAP for this afternoon, the tornado chances appear to be higher. The main difference is in the LCLs. Consensus for the area appears to be LCLs generally around 1500m which is too high for tornadoes. The RAP has some consistency in its run in really pooling moisture along the cold front this afternoon, lowering the LCLs to favorable heights for tornadoes. If the LCLs in the environment are lower, the storm will be able to ingest some of the streamwise vorticity found in the lowest km of the environment. Helicity values in this region of the atmosphere are in the 100s which is more than enough for tornadogenesis. That all being said, we are not expecting tornadoes to be the primary threat today, but that doesn't mean they aren't out of the question. The potential for tornadoes is higher the further into the moisture axis you traverse as this will be the region of the best potential for lower cloud bases. A close analysis of the near storm environment will be needed as the storms involve because further environmental factors such as boundary ingestion could further encourage tornadogenesis. A brief pause in precipitation is expected during the daytime Wednesday, but the Gulf opens up again through the day ahead of another approaching area of low pressure which will work to enhance jet speeds Wednesday evening and overnight, generating PWAT values nearing 1.5 inches in the southwest. Warm cloud depths will exceed 3500m. An MCS is anticipated to move into portions of southern Iowa ahead of even more rainfall anticipated with the main shortwave during the day Thursday. The MCS will settle for a path generally along wherever the instability axis sets up across the south. Consequently, the recovery of instability for Thursday will be questionable, causing uncertainty in severe weather chances. Nonetheless, the LLJ with advance further into the state through the day and continue to support additional rainfall statewide. Climatologically, PWAT and specific humidity values are in the upper 90th percentiles and near the top of the GEFS QPF model climatology. The ECMWF EFI covers much of the state in values between 0.7 and 0.8. The same area is circled in a shift of tails contour, signifying further that the QPF amounts are near the top of the model climatology. The grand ensemble 24 hour QPF exceeds 1 inch for especially the southern part of the state, given that this is a course output, locally high amounts are possible and will be better evaluated as the hi res window captures the event fully. Some river response is expected with HEFS putting some sites in action stage. The rest of the period remains mild and active with additional rain chances returning over the weekend. Temperatures will remain near 70 degrees. Active weather remains the theme into early next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1244 PM CDT Tue Apr 30 2024 VFR cigs with rain and some thunderstorms ahead of a line of severe thunderstorms near the 00z hour for most terminals. MVFR/IFR cigs and vsbys to accompany these storms. Severe weather possible in the TEMPO timeframe and include hail and damaging winds. Skies quickly clear back to VFR behind with winds easing through the overnight hours. LLWS possible at northern terminals overnight. && .HYDROLOGY... Issued at 116 PM CDT Tue Apr 30 2024 How quickly things can change, going from drought conditions to potentially wet conditions. Potentially heavy rainfall over the next few days may lead to a significant hydrologic response in the short- and long-term. In terms of short-term response (flash flooding potential and urban flooding potential), the main concern would be Wednesday night into Thursday. QPF values as high as 1.5 to 2 inches are prevalent across parts of the CWA with locally higher amounts possible. Antecedent conditions show the soil moisture is highest across the southern 2/3rds of the CWA with the highest values across the southern third. Runoff would be increased where soil moisture is highest, however higher rates may lead to local issues regardless. Of greater concern is longer term (rivers). Probabilistic and QPF ensemble guidance is showing significant within-bank rises are likely on many rivers with several locations in the Des Moines, Raccoon, Skunk, Cedar and Iowa river basins reaching action stage. A few locations may reach flood stage especially if the rainfall comes in on the high side mainly in the Des Moines River basin above Des Moines. The peaks would occur later this week into this weekend. Conditions will have to continue to be monitored. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jimenez AVIATION...Jimenez HYDROLOGY...Zogg
Hazardous weather outlook, Apr 30, 4:04 AM CDT, 14 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 404 AM CDT Tue Apr 30 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-010915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 404 AM CDT Tue Apr 30 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorm chances increase by late afternoon and through the evening hours. Some of the storms will likely be strong to severe and capable of producing large hail and damaging winds. A few tornadoes are possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are likely late Wednesday through Thursday, followed by lower end chances late in the week and into the weekend. The severe weather threat looks low at this time, but will continue to be evaluated in the coming days. Moderate to locally heavy rains are anticipated which may lead to standing water on fields and roads, as well as within bank rises on rivers and streams. .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon and evening.
In the hours before
Local storm report, Apr 30, 6:00 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
600 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Hail 2 S Ayrshire 43.01N 94.84W
04/30/2024 M0.75 Inch Palo Alto IA Public
Report from mPING: (0.75 in.).
&&Local storm report, Apr 30, 6:05 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
605 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM Hail 1 S Truro 41.20N 93.85W
04/30/2024 E1.00 Inch Madison IA Law Enforcement
&&Local storm report, Apr 30, 6:08 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
608 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM Tstm Wnd Dmg 1 NNE Creston 41.07N 94.36W
04/30/2024 Union IA Emergency Mngr
Damage to trees and damage to house. Time
estimated by radar.
&&
BSSSpecial weather statement, Apr 30, 6:10 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
610 PM CDT Tue Apr 30 2024
IAZ005-006-015-010000-
Palo Alto IA-Kossuth IA-Winnebago IA-
610 PM CDT Tue Apr 30 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KOSSUTH...WESTERN
WINNEBAGO AND NORTHEASTERN PALO ALTO COUNTIES THROUGH 700 PM CDT...
At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Five Island Lake, or 7 miles east of Emmetsburg,
moving northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Algona, Emmetsburg, Five Island Lake, Union Slogh, Buffalo Center,
West Bend, Bancroft, Burt, Whittemore, Thompson, Titonka, Fenton,
Lakota, Rake, Lone Rock, Ledyard, Cylinder, Rodman, Kearney State
Park, and Stinson Prairie State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4342 9364 4325 9392 4326 9397 4322 9397
4291 9448 4312 9482 4326 9455 4325 9445
4331 9444 4350 9405
TIME...MOT...LOC 2310Z 233DEG 53KT 4309 9454
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BuryLocal storm report, Apr 30, 6:13 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
613 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM Hail 6 S Macksburg 41.13N 94.20W
04/30/2024 M1.00 Inch Union IA Emergency Mngr
Near Rea Rd and Creamery Rd. Time estimated
from radar.
&&
BSSLocal storm report, Apr 30, 6:14 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
614 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Hail Rippey 41.94N 94.19W
04/30/2024 M1.00 Inch Greene IA Trained Spotter
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 12:05 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 40 min |
| Apr 30, 12:46 PM CDT | Special Weather Statement | DMX | Adair | 44 min |
| Apr 30, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 47 min |
| Apr 30, 4:00 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 45 min |
| Apr 30, 4:32 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 43 min |
| Apr 30, 4:39 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 51 min |
| Apr 30, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 50 min |
| Apr 30, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 38 min |
| Apr 30, 5:13 PM CDT | Special Weather Statement | DMX | Emmet, Palo Alto | 32 min |
| Apr 30, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 41 min |
| Apr 30, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Carroll, Dallas, Greene, Guthrie | 51 min |
| Apr 30, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 45 min |
| Apr 30, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Union, Warren | 41 min |
| Apr 30, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 32 min |
| Apr 30, 6:10 PM CDT | Special Weather Statement | DMX | Kossuth, Palo Alto, Winnebago | 50 min |
| Apr 30, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Marion, Warren | 67 min |
| Apr 30, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 51 min |
| Apr 30, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 64 min |
| Apr 30, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Decatur, Madison, Ringgold, Union | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.